Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS Charleston, WV

July 3, 2019Perry County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 3, 2019, 4:41 PM EDT for Perry County, Ohio. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 4:41 PM EDT (20:41 UTC)
Expired
Jul 3, 2019, 7:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Perry County, OH

The radar

The Cincinnati radar (KILN), 141 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:00 PM EDTFLASH FLOOD1 Sw Roseville, OHHIGH WATER REPORTED ALONG OLD RAINER ROAD BETWEEN ROSEVILLE AND CROOKSVILLE.
Jul 3, 5:00 PM EDTFLASH FLOODJunction City, OHHIGH WATER REPORTED ALONG STATE ROUTE 37 NEAR JUNCTION CITY.
Jul 3, 5:14 PM EDTFLASH FLOOD5 S Crooksville, OHCREEK OVERFLOWIING ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS51 KRLX 032041
FFWRLX
OHC127-032345-
/O.NEW.KRLX.FF.W.0031.190703T2041Z-190703T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
441 PM EDT Wed Jul 3 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Perry County in southeastern Ohio...

* Until 745 PM EDT.

* At 440 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
  Junction City, New Straitsville, Corning, Hemlock and Rendville.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3982 8217 3981 8207 3973 8208 3972 8202
      3955 8204 3956 8226 3959 8226 3959 8231
      3966 8238 3974 8236 3974 8241 3983 8239
      3983 8217

$$

MEK
2 follow-up statements
401 
WGUS71 KRLX 032229
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
629 PM EDT Wed Jul 3 2019

OHC127-032345-
/O.CON.KRLX.FF.W.0031.000000T0000Z-190703T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
629 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
PERRY COUNTY...

At 627 PM EDT, emergency management reported flash flooding 
impacting roadways in Junction City and Crooksville. Up to two 
inches of rain have already fallen. Flash flooding is already 
occurring.

The heaviest of rain has moved out of the area and flood waters 
should begin receding.

Some locations that will experience flooding include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock and Rendville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3982 8217 3981 8207 3973 8208 3972 8202
      3955 8204 3956 8226 3959 8226 3959 8231
      3966 8238 3974 8236 3974 8241 3983 8239
      3983 8217

$$

MEK
107 
WGUS71 KRLX 032335
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
735 PM EDT Wed Jul 3 2019

OHC127-032345-
/O.EXP.KRLX.FF.W.0031.000000T0000Z-190703T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry OH-
735 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR PERRY COUNTY WILL EXPIRE AT 745 PM
EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3982 8217 3981 8207 3973 8208 3972 8202
      3955 8204 3956 8226 3959 8226 3959 8231
      3966 8238 3974 8236 3974 8241 3983 8239
      3983 8217

$$

MEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:30 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
230 PM EDT Wed Jul 3 2019

.SYNOPSIS...
Very warm and humid for much of the rest of the week, with the
daily chance for mainly afternoon and evening showers and
thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

Latest satellite and radar imagery show convection developing
along low level theta-e gradient across central/northern KY,
with another area of convection in central OH. Expect this to
advect into eastern KY and southern OH later this afternoon, as
the gradient migrates eastward. This should continue to be the
focus for loosely organized convection through the remainder of
the afternoon. Meanwhile, convection in OH should continue to
expand in coverage this afternoon, eventually affecting our
southeast OH counties. I have likely POPs blossoming over
northeast KY/southeast OH/and western WV late afternoon thru
dusk. This is in agreement with the past several runs of the RAP
and the latest HREF. Elsewhere, while I cannot rule out a
an isolated shower or storm, organized convection should remain
across aforementioned areas. The caveat being if any additional
development occurs along outflow boundaries.

All the parameters for heavy rain remain in place with a
respectable warm cloud depth, weak flow through the column, and
corfidi vectors 5 kts or less. Thus, expect efficient slow
moving downpours capable of localized flash flooding into early
evening. The severe threat should be less than yesterday given
the overall decrease in dry air aloft to tap and weak flow.
However, any collapse of a stout core aloft could still be
capable of localized damaging winds due to precip
loading...especially in southeast OH.

Convection will wane by late evening with areas of dense valley fog
developing, especially in areas that receive rain. For Thursday,
models have backed off on POPs a bit. I foresee two areas to
focus for initial development. One being the central/northern
mountains on developing light southeast flow and the other being
across southeast OH and northeast KY which may expand into WV
late afternoon. Heavy rain threat will continue with the
parameters discussed below remaining in place.

Given the rains this morning and the latest FFG, I elected to
expand the Flash Flood Watch a few counties which runs through
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 225 PM Wednesday...

Showers and thunderstorms will continue Friday and Saturday
across the area, as a series of shortwaves move through the
area. Storms will continue to be slow movers during the period,
and with high moisture content air, flash flooding will continue
to be a possibility, particularly in areas that receive
repetitive storms. Instability will increase across the area on
Saturday out ahead of an approaching cold front, and although
overall dynamics/shear is weak, with high cape, on the order of
around 3000J/KG, could see a few storms become strong to
severe with downburst/wind damage potential.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Cold front will move through the region over the weekend, with
somewhat drier air gradually trying to work its way into the
region to start the next week. There will still be a potential
for diurnally driven showers and storms however during the
period, particularly across the higher terrain counties.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 206 PM Wednesday...

SHRA/TSRA will move into southeast OH and the Tri-State region
as the afternoon progress. I have included some TEMPO groups for
MVFR in convection for HTS/PKB. Elsewhere, chances for
convection are lower and as such the remainder of the TAF sites
were capped at VCTS.

Evening convection will wane with areas of dense river valley
fog developing, especially for terminals that receive rainfall.

Any dense fog will lift Thursday morning, perhaps into a period
of MVFR stratus across CKB/EKN. Convection looks to hold off
until after 18Z Thursday, though EKN could see some midday
development.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. Extent of dense fog overnight remains in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
Brief IFR possible in scattered showers and thunderstorms this
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday evening for WVZ006>008-014.
OH...Flash Flood Watch through Thursday evening for OHZ066-067-075-
     083>087.
KY...None.
VA...None.

&&

SYNOPSIS...SL/30
NEAR TERM...30
SHORT TERM...SL
LONG TERM...SL
AVIATION...30
Hazardous weather outlook, Jul 3, 12:51 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1251 PM EDT Wed Jul 3 2019

KYZ101>103-105-OHZ076-VAZ003-004-WVZ005-009>011-013-015>020-024>034-
039-040-515>526-041700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Dickenson-Buchanan-Wayne-
Wood-Pleasants-Tyler-Lincoln-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1251 PM EDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal chance that thunderstorms this afternoon and
evening will produce damaging winds.

Localized flash flooding is possible, especially in areas that
received significant rainfall Tuesday and Tuesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flash flooding is possible through the weekend, especially
in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083>087-WVZ006>008-014-041700-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Cabell-Mason-Jackson WV-Putnam-
1251 PM EDT Wed Jul 3 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal chance that thunderstorms this afternoon and
evening will produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Localized flash flooding is possible through the weekend, especially
in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 3, 12:18 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1218 PM EDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     HUNTERDON               39.51N  82.12W
07/02/2019                   ATHENS             OH   COUNTY OFFICIAL

            LIKELY MACROBURST WITH ESTIMATED WINDS OF 60 TO 70 MPH
            OCCURRED FROM SOUTH OF SHAWNEE IN PERRY COUNTY TO JUST
            WEST OF GLOUSTER IN ATHENS COUNTY. MULTIPLE ELECTRIC
            POLES DAMAGED WITH NUMEROUS TREES DOWN. TIME OF EVENT
            BASED OFF PEAK VELOCITY STRENGTH FROM TMCH RADAR.

&&

EVENT NUMBER RLX1901811

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:08 PM EDTSpecial Weather StatementRLXMorgan, Perry52 min
Jul 3, 1:35 AM EDTSpecial Weather StatementRLXPerry55 min
Jul 3, 3:13 AM EDTSpecial Weather StatementRLXPerry62 min
Jul 3, 4:28 AM EDTSpecial Weather StatementRLXGallia32 min
Jul 3, 4:47 AM EDTFlash Flood WatchRLXAthens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more65 hr
Jul 3, 4:55 AM EDTSpecial Weather StatementRLXGallia95 min
Jul 3, 7:31 PM EDTFlash Flood WarningRLXWashington81 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.